Hail, Elbert
- When
- May 31, 1:57 PM MST
- Where
- Elbert County, 0.69 mi N of Elizabeth
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.360, -104.600
A strong thunderstorm produced hail, up to nickel size, near Sterling.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced hail, up to nickel size, near Sterling.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 31, 9:17 AM MST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1017 AM MDT SAT MAY 31 2014 .UPDATE... ISSUED AT 956 AM MDT SAT MAY 31 2014 MUCH OF THE FOG HAS DISSIPATED BUT THERE IS STILL SOME STRATUS OVER WELD COUNTY WHICH SHOULD ALSO DISSIPATE BY 11 AM. ALREADY SEEING STORMS APPROACHING JACKSON AND GRAND COUNTIES THIS MORNING WITH A FEW LIGHTNING STRIKES. THIS APPEARS TO BE ASSOCIATED WITH A AN UPPER LEVEL DISTURBANCE WHICH IS MOVING RAPIDLY EASTWARD. EXPECTED STORMS TO DEVELOP OVER THE REST OF MOUNTAINS AFTER 11 AM AND OVER ADJACENT PLAINS SHORTLY AFTER THE NOON HOUR. SHORT RANGE MODELS SEEM TO BE TARGETING DENVER AND SOUTH OVER THE PALMER DIVIDE THIS AFTERNOON AND WITH BETTER HEATING MAY HELP THE INSTABILTY DOWN THERE. SOME STORMS MAY BE SEVERE TODAY WITH STRONGER WESTERLY FLOW ALOFT. SURFACE BASED MOISTURE HANGING IN WITH DEWPOINTS STILL IN THE 50S AND WILL RESULT IN CAPES FROM 700 TO 1500J/KG. LARGE HAILS AND WINDS WILL BE THE MAIN IMAPCTS WITH THE STORMS TODAY. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 323 AM MDT SAT MAY 31 2014 UPPER LEVEL LOW OVER THE PACIFIC NORTHWEST WILL MOVE INLAND TODAY. THIS WILL CAUSE SOUTHWEST FLOW ALOFT TO INCREASE AND BRING DRIER AIR INTO THE AREA. HOWEVER...AIRMASS WILL REMAIN MOIST FOR THIS TIME OF YEAR WITH PRECIPITABLE WATER VALUES NEAR THREE-QUARTERS OF AN INCH. A SURFACE TROUGH WILL SET UP ALONG THE BASE OF THE FOOTHILLS. EAST TO SOUTHEAST WINDS OVER NORTHEAST COLORADO WILL LIKELY KEEP THE LOWER LEVELS MOIST THROUGH EARLY TO MID AFTERNOON. SOME DRIER AIR IS EXPECTED TO MIX DOWN DURING THE AFTERNOON AND DROP DEW POINTS INTO THE 40S ACROSS NORTHEAST COLORADO. FEWER STORMS ARE EXPECTED TODAY. THE STORMS WILL BE MOVING QUICKER BECAUSE OF THE INCREASED FLOW ALOFT. HOWEVER...THE STRONGER WINDS ALOFT COMBINED WITH EASTERLY LOW LEVEL WINDS WILL PRODUCE MORE SHEAR TODAY. THIS SHEAR COMBINED WITH CAPES OF 750 TO 1500 J/KG MAY PRODUCE A FEW SEVERE STORMS THIS AFTERNOON AND EARLY EVENING. BEST MOISTURE...INSTABILITY...AND SHEAR WILL BE FROM DENVER NORTH. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO FIRST FORM OVER THE FOOTHILLS AND THEN SPREAD EASTWARD. A COUPLE OF SUPER CELL STORMS WILL BE POSSIBLE BECAUSE OF THE AMOUNT OF SHEAR AND INSTABILITY...SO THE MAIN THREATS TODAY WILL BE LARGE HAIL...UP TO GOLF BALL SIZE AND DAMAGING WIND GUSTS. CONVERGENCE ALONG THE SURFACE TROUGH AND VEERING LOW LEVEL WINDS COULD PRODUCE A BRIEF TORNADO. THE STORMS WILL PUSH OFF TO THE EAST THIS EVENING AND EXPECT MOST OF THE ACTIVITY TO BE DONE BY MIDNIGHT AS DRIER AIR MOVES INTO THE STATE. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 323 AM MDT SAT MAY 31 2014 SUNDAY AND SUNDAY NIGHT...A DRIER SOUTHWEST TO WESTERLY FLOW ALOFT WILL BE OVER NORTHERN COLORADO AS AN UPPER LEVEL TROUGH OVER CENTRAL IDAHO PASSES ACROSS WY/MT. IN ADDITION...A LEE SIDE SFC TROUGH WILL DEVELOP OVER EASTERN CO. AS A RESULT...TEMPERATURES WILL CLIMB BACK INTO THE 80S. ONLY POTENTIAL AREA FOR THUNDERSTORMS WOULD APPEAR TO BE OVER THE FAR NORTHEAST PLAINS WHERE THE BEST LOW LEVEL MOISTURE WILL RESIDE. MONDAY AND MONDAY NIGHT...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL AMPLIFY OVER COLORADO AS A PACIFIC STORM SYSTEM MOVES INTO CENTRAL CA. THE FLOW ALOFT WILL BE MORE WEST TO NORTHWESTERLY. A FRONTAL BOUNDARY WILL MOVE INTO THE NORTHEAST PLAINS TUESDAY NIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG AND EAST OF THE FRONTAL BOUNDARY. OVERALL...THE ALPINE AREAS REMAIN QUITE DRY. TUESDAY AND TUESDAY NIGHT...THE UPPER LEVEL RIDGE WILL TRANSITION TO THE EAST AS A WEAK UPPER LEVEL TROUGH BRUSHES ACROSS NORTHERN CO. THIS FEATURES WILL CONTINUE TO MOVE EASTWARD WITH A DRIER SOUTHWESTERLY FLOW ALOFT IN ITS WAY. THE FRONTAL BOUNDARY APPEARS TO SCOUR OUT OF THE REGION. BEST CHC OF THUNDERSTORMS WILL BE OVER THE NORTHEASTERN PLAINS AREAS LATE TUESDAY AND TUESDAY NIGHT WITH GENERALLY DRY CONDITIONS ELSEWHERE. OVERALL TEMPERATURES WILL BE SLIGHTLY ABOVE NORMALS THROUGH TUESDAY. WEDNESDAY AND WEDNESDAY NIGHT...ANOTHER SHORT WAVE RIDGE DURING THE DAY WITH A WEAK TROUGH BRUSHING ACROSS NORTHERN CO WEDNESDAY NIGHT. MAIN THUNDERSTORM ACTIVITY WILL BE FOCUSED OVER THE NORTHEAST PLAINS...WITH MOSTLY DRY CONDITIONS ELSEWHERE. THURSDAY THROUGH FRIDAY...A MUCH WEAKER WESTERLY FLOW ALOFT WILL AN EMBEDDED SYSTEM SLIPPING ACROSS NORTHERN COLORADO THURSDAY NIGHT. THE MDLS APPEAR TO GENERATE BETTER QPF VALUES OVER THE NORTHEAST PLAINS. OVERALL THUNDERSTORM COVERAGE MAY BE BETTER. MORE HIGH BASED AND DRY ALONG THE FRONT RANGE...WITH WETTER TYPE THUNDERSTORMS OVER THE NORTHEAST PLAINS. && .AVIATION...(FOR THE TAFS THROUGH 18Z SUNDAY MORNING) ISSUED AT 956 AM MDT SAT MAY 31 2014 NO CHANGES NEED TO UPCOMING 18Z TAFS WITH BEST TIMING FOR THUNDERSTORMS STILL IN THE 21-01Z TIME FRAME. SHOULD HAVE A DRIER AIRMASS TONIGHT SO NOT EXPECTING A RETURN OF THE FOG. && .HYDROLOGY... ISSUED AT 956 AM MDT SAT MAY 31 2014 SOMEWHAT DRIER AIRMASS WITH LESS BUT STRONGER STORMS TODAY. STORMS WILL ALSO BE MOVING MUCH FASTER SO NOT EXPECTING ANY SIGNIFICANT RISES IN WATER LEVELS WITH REGARDS TO RAINFALL. STILL EXPECT AN OVERALL SLOW RISE IN STREAM/RIVER LEVELS OVER MUCH OF CWA AS TEMPERATURES WILL BE WARMER AGAIN. THERE WAS A SIGNIFICANT DROP IN LEVELS ALONG CACHE LA POUDRE IN GREELEY AND ON PLATTE AT KERSEY BUT THIS SEEMS TO BE DUE TO WATER CRESTING BANKS AND INTO GRAVEL PITS EAST OF HIGHWAY 85 IN GREELEY. NO IMMEDIATED CHANGES TO CURRENT FLOOD ADVISORIES AND WARNINGS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ENTREKIN SHORT TERM...MEIER LONG TERM...COOPER AVIATION...ENTREKIN HYDROLOGY...ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1048 AM MDT SAT MAY 31 2014 COZ030>051-011700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1048 AM MDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. THERE WILL BE ENOUGH SHEAR IN THE ATMOSPHERE FOR A FEW THUNDERSTORMS TO BECOME SEVERE ALONG THE INTERSTATE 25 CORRIDOR AND ACROSS THE NORTHEAST PLAINS AND PALMER DIVIDE. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. ALSO...A BRIEF TORNADO OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY THROUGH TUESDAY WILL BE WARM AND DRY WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY OVER THE NORTHEAST PLAINS. SEVERE STRENGTH STORMS WILL AGAIN BE POSSIBLE OVER THE FAR NORTHEASTERN PLAINS NEAR THE STATE BORDER ALL THREE DAYS AS WELL. FOR THE LATTER PART OF THE WEEK...IT WILL BE A LITTLE COOLER WITH A SLIGHT CHANCE OF THUNDERSTORMS ALONG THE FRONT RANGE...WITH A BETTER CHANCE OVER THE NORTHEAST PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM THIS AFTERNOON.
The Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515740, 515741.